Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2002, 5:35 PM CDT for Wichita County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 5:35 PM CDT (22:35 UTC)
- Expired
- May 26, 2002, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:39 PM CDT | Hail 0.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 262235 SVRGLD KSC203-262315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 535 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 615 PM CDT * AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LYDIA...OR ABOUT 13 MILES SOUTH OF LEOTI...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARIENTHAL AT 555 PM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3827 10145 3819 10125 3859 10096 3869 10122 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:29 PM CDT, 6 minutes earlier.
Area forecast discussion, May 26, 5:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 429 PM MDT SUN MAY 26 2002 DRY LINE PUSHED EAST OF SOME OF THE NEBRASKA COUNTIES AND UPDATED ZONES TO REMOVE THE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES. OTHERWISE NO OTHER CHANGES. .GLD...NONE. VP
In the hours before
Special weather statement, May 26, 1:45 PM CDT, 3 hours 50 minutes before
NEZ079>081-270100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #335 FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA UNTIL 7 PM MDT (8 PM CDT): IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW. AN UPPER LEVEL DISTURBANCE IN THE FLOW ALOFT WILL MOVE ACROSS THE TRI STATE AREA THIS AFTERNOON. MEANWHILE...AT THE SURFACE SOUTHERLY WINDS WILL CONTINUE TO PUSH PLENTY OF LOW LEVEL MOISTURE INTO SOUTHWEST NEBRASKA...AIDING IN THE DEVELOPMENT OF A DRYLINE. THE DRYLINE WILL CONTINUE TO DEVELOP ALONG THE COLORADO NEBRASKA BORDER AND SLOWLY MOVE EAST AND BE NEAR A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE BY EARLY THIS EVENING. THE SURFACE CONVERGENCE ASSOCIATED WITH THE DRYLINE AND A INCREASINGLY UNSTABLE ATMOSPHERE PROVIDED BY STRONG DAYTIME HEATING WILL HELP DEVELOP SEVERE THUNDERSTORMS ALONG THE DRYLINE THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A NORTH PLATTE TO HAIGLER LINE THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. TABER
Special weather statement, May 26, 2:07 PM CDT, 3 hours 28 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 107 PM MDT SUN MAY 26 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE REQUIRED ACROSS NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON AND TONIGHT... A DRYLINE HAS DEVELOPED FROM NEAR FLAGLER COLORADO TO NORTH PLATTE NEBRASKA THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AHEAD OF THIS LINE AND STRONG DAYTIME HEATING WILL HELP IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE TRI STATE REGION THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL DEVELOP ALONG A WRAY COLORADO TO WILD HORSE LINE BY 2 PM MDT AND QUICKLY INTENSIFY AS THEY MOVE EAST AT 20 MPH INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH. TABER
Special weather statement, May 26, 3:09 PM CDT, 2 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 209 PM MDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR SOUTHWEST NEBRASKA UNTIL 7 PM MDT (8 PM CDT). NOW IS THE TIME TO REVIEW SEVERE WEATHER PROCEDURES AND SAFETY RULES. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A BUILDING IMMEDIATELY. MENTZER
Special weather statement, May 26, 5:21 PM CDT, 14 minutes before
NEZ079>081-262315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT SUN MAY 26 2002 THE SEVERE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES IN NEBRASKA HAS EXPIRED. DRIER AIR HAS MOVED OVER THOSE COUNTIES...SO THUNDERSTORMS ARE NO LONGER EXPECTED THERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY UNTIL 7 PM MDT (8 PM CDT). A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR NORTHWEST KANSAS AND EXTREME EASTERN COLORADO UNTIL 8 PM MDT (9 PM CDT). MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.